Alert archive / Pennsylvania / Special Weather Statements in 2014

Special Weather Statement, NWS State College, PA

May 14, 2014Warren County, Pennsylvania

NWS State College, PA issued this special weather statement at May 14, 2014, 4:21 PM EDT for Warren County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2014, 4:21 PM EDT (20:21 UTC)
Expired
May 14, 2014, 4:45 PM EDT
In force
24 min
Issued by
NWS State College, PA

County Warren County, PA

The radar

The Buffalo radar (KBUF), 127 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WWUS81 KCTP 142021
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 PM EDT WED MAY 14 2014
 
PAZ004-142045-
WARREN PA-
421 PM EDT WED MAY 14 2014

...SPECIAL WEATHER STATEMENT...

AT 420 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
YOUNGSVILLE...MOVING NORTH AT 30 MPH.

LOCALIZED DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE 
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
WARREN COUNTY...INCLUDING THE FOLLOWING LOCATIONS...SUGAR GROVE AND
STARBRICK.

LAT...LON 4200 7916 4179 7921 4178 7922 4180 7944
      4181 7946 4197 7945 4200 7944
TIME...MOT...LOC 2020Z 188DEG 26KT 4187 7933 

$$

LAMBERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at May 14, 4:07 PM EDT, 14 minutes earlier.

Area forecast discussion, May 14, 4:07 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 PM EDT WED MAY 14 2014

.SYNOPSIS...
A COLD FRONT WILL FINALLY PUSH THROUGH THURSDAY NIGHT AND FRIDAY.
THUNDERSTORMS AND PERIODS OF HEAVY RAIN WILL OCCUR ACROSS ALL OF
THE REGION AS THE COLD FRONT PUSHES THROUGH. COOLER WEATHER IS IN
STORE LATER FRIDAY THROUGH THE UPCOMING WEEKEND. WARMER AND MORE
HUMID WEATHER WILL RETURN NEXT WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS ARE SLIDING NNE AND DEVELOPING AT THE
SAME TIME. THIS FITS IN NICELY WITH THE PREV FCSTS. POSSIBLE
FORCING IN THE FORM OF MCV FROM SWRN PA CONVECTION WILL SLIDE INTO
THE NW THIS EVENING AND SHOULD LEAD TO REPEATED CHCS FOR THUNDER
AND HEAVY RAIN. THUS...THE FLASH FLOOD WATCH LOOKS WELL PLACED.
TEMPS SHOULD MOVE LITTLE UNDER THE STRATUS.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM THURSDAY/...
LOW CLOUDS STUCK IN THE SE AND MAY START TO RETURN TO THE NORTH
BEFORE MIDNIGHT AS WE STRATIFY AND THE DEEP SRLY FLOW INTENSIFIES.
UPSLOPE WILL GENERATE MORE LIFT. THUS...THE LOW CLOUDS WILL GET
THICKER AS WELL. HAVE ADDED DZ AND FOG TO THE FCST. KEPT THE FOG
IN THE SE FOR NOW...BUT DZ OR ISOLD SHRA POSSIBLE INTO THE NRN MTS
AS WELL. ANY EVENING STORMS WILL LIKELY SLIDE NORTH OF THE AREA
WITH BEST FORCING PER LATEST RUC/RAP. TEMPS SHOULD HOLD NEARLY
STEADY THROUGH THE NIGHT UNDER THE CLOUD DECK.

MAIN UPPER TROUGH STILL WELL WEST OF THE AREA ON THURSDAY...BUT
MORE-STEADY SHOWERS AND STORMS WILL SLIDE IN FROM THE WEST DURING
THE MORNING. EXPECT COVERAGE TO INCREASE DURING THE AFTERNOON...AS
BREAKS DEVELOP IN THE LOW CRUD THANKS TO SUNSHINE AND DRIER AIR
BEING PULLED IN AROUND THE TROUGH. COLD FRONT FINALLY CATCHES UP
WITH PRE-FRONTAL CONVECTION IN THE EARLY EVENING ON THURSDAY.
CONCERNS FOR FLOODING ARE ADDRESSED IN THE HYDRO SECTION.

TEMPS ARE A VERY TRICKY CALL FOR THURSDAY AND COULD BUST WIDE
OPEN IF BIGGER/EARLIER BREAKS FORM IN THE CLOUD DECK. HAVE ALLOWED
FOR MORE CLEARING AND HIGHER MAXES IN THE EAST...AND COOLER TEMPS
IN THE WEST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
WELL AMPLIFIED AND SLOWLY PROGRESSIVE LONGWAVE RIDGE-TROF-RIDGE
PATTERN SPANNING MUCH OF NORTH AMERICA FROM COAST TO COAST AT THE
START OF THE LONG TERM PERIOD IS FORECAST TO EVOLVE INTO A TROF-
RIDGE-TROF PATTERN BY THE END OF THE PERIOD. OBVIOUSLY...THIS
WILL REQUIRE THE MAIN UPPER TROF NOW OVER THE PLAINS STATES TO
MOVE INTO THE EASTERN U.S. DURING THE PERIOD...AS AS BEEN
ADVERTISED FOR AT LEAST THE SEVERAL DAYS IF NOT LONGER.

PRIOR TO THAT...THE AMPLIFIED SUBTROPICAL UPPER RIDGE NOW IN PLACE AND
ITS AFFECTS WILL DOMINATE MUCH OF THE REGION AT LEAST INTO EARLY
THUR...WITH SUMMER-LIKE TEMPERATURES...HUMIDITY AND ISOLATED TO
SCATTERED CONVECTION. OVER EASTERN SECTIONS...COOLER MARINE
INFLUENCED AIR BEHIND A BACK DOOR COLD FRONT WILL LIKELY KEEP
THINGS CLOUDY AND COOLER...POSSIBLY DRIZZLY AND FOGGY...THURSDAY
NIGHT BEFORE THE MORE SIGNIFICANT RAIN ARRIVES.

AS THE UPPER TROF AND ASSOCIATED COLD FRONT ARRIVES...LATER
THURSDAY EVENING THROUGH THE DAY FRIDAY AT THIS POINT...RAIN
SHOWERS WILL BECOME MORE WIDESPREAD. THE FRONT WILL PUSH INTO A
NORTH TO SOUTH ORIENTED PRECIPITABLE WATER BAND OF 1.5 TO 2
INCHES AS THE FRONT BECOMES ALIGNED WITH THE MID AND UPPER LEVEL
FLOW. THIS WILL LEAD TO A SIGNIFICANT RAINFALL THREAT ACROSS OUR
CWA. WIDESPREAD STORM TOTAL RAINFALL AMOUNTS OF 1 INCH OR MORE
APPEARS FAIRLY LIKELY ACROSS ALL OF CENTRAL PA...WITH ATLEAST
LOCALIZED AMOUNTS OF 2 TO 3 INCHES HIGHLY PROBABLE. ACCORDINGLY
CENTRAL PA IS IN THE NCEP/WPC MODERATE AREA OF EXCESSIVE RAINFALL
FOR THURSDAY INTO FRIDAY.

THE FRONT/UPPER SHOULD EXIT THE MID ATLC COAST SAT MORNING...HOWEVER
A SECONDARY PUSH/SHORT WAVE OF COOLER AIR MAY COME THROUGH LATER ON
SATURDAY HELPING TO INVIGORATING POST FRONTAL SHOWERS THROUGH THE
WEEKEND. DRIER BUT COOLER WEATHER WILL THEN PERSIST FOR THE
REMAINDER OF THE PERIOD...WITH TEMPERATURES SLOWLY MODERATING
FROM 5 TO 10 DEGREES BELOW NORMAL ON SATURDAY AND SUNDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
LOW STRATUS STUCK AS EXPECTED IN THE SERN HALF OF THE AREA. MIXING
HAS LIFTED THE CIGS IN AOO/JST/UNV. MANY CLUSTERS OF STORMS ALONG
THE WRN MTS WILL LIKELY DISSIPATE SLOWLY BEFORE DARK...BUT NEW
CONVECTION WILL DEVELOP OVER WRN PA AND MOVE INTO THE NWRN COS
AGAIN THIS EVENING. WILL CONTINUE TO MENTION TS IN THE FCST FOR
THE NEXT HOUR/TWO IN JST/AOO AND THEN FOR BFD FOR THE EVENING HRS.
SOME HEAVY DOWNPOURS COULD DROP VISBYS TO IFR...BUT MOST OF THE
TIME WILL BE VFR THIS EVENING.

OVERNIGHT...THE COOL...DAMP EASTERLY FLOW DOES VEER SOMEWHAT BUT
THE AIR IS STILL MOIST AND THE INVERSION WILL ONLY STEEPEN. MOST
GUIDANCE HAS THE IFR LOW CLOUDS RETURN IN FULL FORCE AND SPREAD
BACK NWRD INTO THE REST OF THE REGION AFTER MIDNIGHT. CLOUDS GET
LOW ENOUGH AND UPSLOPE FLOW COULD BE STRONG ENOUGH TO MAKE DZ OR
FOG ON THE MOUNTAINS.

PRECIP ASSOCD WITH A COLD FRONT PUSHING IN FROM THE WEST WILL MOVE
INTO THE WESTERN TERMINALS AFTER 12Z BUT BEFORE 18Z. THE STRONG
SRLY FLOW AND DRYING FROM ALOFT COUPLED WITH THE MAY SUN WILL
CREATE HOLES OR EVEN SOME DECENT CLEARING OVER THE E/C PARTS OF
THE AREA ON THURSDAY. COLD FRONT PUSHES THROUGH LATER THURS NIGHT
AND FRIDAY. HEAVY RAIN/THUNDERSTORMS AND SIG FLIGHT RESTRICTIONS
ARE EXPECTED MUCH OF THAT TIME.

.OUTLOOK...
FRI NIGHT...CLEARING...MVFR CIGS RETURN IN WEST.
SAT-SUN...MAINLY VFR. MVFR CIGS POSS IN ISOLD SHOWERS MAINLY
WEST.
MON...MAINLY VFR.

&&

.HYDROLOGY...
THERE IS A THREAT FOR FLASH FLOODING THIS EVENING IN THE WEST DUE
TO TRAINING STORMS. BUT THE BIGGER ELEPHANT IN THE ROOM IS THE
POTENTIAL FOR FLOODING THURS EVENING INTO FRIDAY. THE WIDESPREAD
1.5 TO 2.5 INCHES OF RAIN AHEAD OF AND ALONG THE COLD FRONT WILL
CAUSE AT LEAST MINOR PROBLEMS. THERE IS A THREAT FOR SOME LARGER
STREAMS AND SMALLER RIVERS - MAINLY IN THE WEST - TO EVENTUALLY
EXCEED BANKFULLS. WILL CONTINUE TO STRONGLY CONSIDER A WIDESPREAD
FLOOD WATCH FOR THE AREA FOR LATER THURS AND FRIDAY AS WPC
EXCESSIVE RAINFALL GUIDANCE AND HIGH QPF PUT MUCH OF THE AREA IN
RISK FOR FLOODING. PRETTY MUCH MADE UP MY MIND TO ISSUE IT...BUT
WOULD PREFER TO NOT MUDDY THE WATERS WITH CURR FF WATCH AND A
GIANT NEW FLOOD WATCH FOR RAIN THAT WON/T FALL UNTIL 24 HOURS
LATER.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ004-005.

&&

SYNOPSIS...DANGELO/DEVOIR
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...GARTNER
AVIATION...DANGELO
HYDROLOGY...DANGELO
Hazardous weather outlook, May 14, 11:45 AM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1145 AM EDT WED MAY 14 2014

PAZ027-028-036-037-041-042-045-046-049>053-056>059-063>066-151545-
MIFFLIN-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1145 AM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS AN ELEVATED RISK FOR HEAVY RAINFALL AND POTENTIAL
FLOODING OF POOR DRAINAGE AREAS...SMALL STREAMS AND CREEKS FROM
THURSDAY AFTERNOON INTO FRIDAY. RAINFALL AMOUNTS OF 1.5 TO 2.5
INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ006-010>012-017>019-024>026-033>035-151545-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-
1145 AM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE WESTERN HALF OF PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS AN ELEVATED RISK FOR HEAVY RAINFALL AND POTENTIAL
FLOODING OF POOR DRAINAGE AREAS...SMALL STREAMS AND CREEKS FROM
THURSDAY AFTERNOON INTO FRIDAY. RAINFALL AMOUNTS OF 1.5 TO 2.5
INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ004-005-151545-
WARREN-MCKEAN-
1145 AM EDT WED MAY 14 2014

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING OVER THE WESTERN HALF OF PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS AN ELEVATED RISK FOR HEAVY RAINFALL AND POTENTIAL
FLOODING OF POOR DRAINAGE AREAS...SMALL STREAMS AND CREEKS FROM
THURSDAY AFTERNOON INTO FRIDAY. RAINFALL AMOUNTS OF 1.5 TO 2.5
INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 14, 3:31 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT WED MAY 14 2014

PAZ005-006-010-011-142045-
MCKEAN PA-CAMERON PA-POTTER PA-ELK PA-
331 PM EDT WED MAY 14 2014

...SPECIAL WEATHER STATEMENT...

AT 330 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR CORYVILLE TO NEAR BETULA TO NEAR TRUMAN TO
NEAR HICKS RUN...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  SMETHPORT...SIZERVILLE AND CROSBY AROUND 350 PM EDT.
  WHARTON...PORT ALLEGANY AND KEATING SUMMIT AROUND 400 PM EDT.
  ROULETTE...SHINGLEHOUSE AND CHERRY SPRINGS STATE PARK AROUND 420 PM
EDT.
  COUDERSPORT AND LYMAN RUN STATE PARK AROUND 430 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ULYSSES...
DRIFTWOOD...SKI DENTON SKI AREA...SWEDEN VALLEY...OSWAYO AND AUSTIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4182 7761 4148 7786 4147 7799 4144 7800
      4124 7820 4138 7839 4163 7858 4199 7830
      4200 7761
TIME...MOT...LOC 1930Z 210DEG 26KT 4185 7840 4166 7849 4148 7833 4138
7816

LAMBERT
Special weather statement, May 14, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 PM EDT WED MAY 14 2014

PAZ004-142045-
WARREN PA-
421 PM EDT WED MAY 14 2014

...SPECIAL WEATHER STATEMENT...

AT 420 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
YOUNGSVILLE...MOVING NORTH AT 30 MPH.

LOCALIZED DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
WARREN COUNTY...INCLUDING THE FOLLOWING LOCATIONS...SUGAR GROVE AND
STARBRICK.

LAT...LON 4200 7916 4179 7921 4178 7922 4180 7944
      4181 7946 4197 7945 4200 7944
TIME...MOT...LOC 2020Z 188DEG 26KT 4187 7933

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:03 PM EDTSpecial Weather StatementCTPCentre57 min
May 13, 8:12 PM EDTSpecial Weather StatementCTPClearfield33 min
May 13, 8:35 PM EDTSpecial Weather StatementCTPCameron40 min
May 13, 9:16 PM EDTSpecial Weather StatementCTPSomerset74 min
May 13, 9:45 PM EDTFlash Flood WatchCTPBlair, Cambria, Somerset6 hr
May 14, 12:45 AM EDTSpecial Weather StatementCTPCameron45 min
May 14, 12:55 AM EDTAreal Flood AdvisoryCTPMcKean, Warren3 hr
May 14, 11:43 AM EDTFlash Flood WatchCTPMcKean, Warren10 hr
May 14, 3:31 PM EDTSpecial Weather StatementCTPCameron, Potter74 min
May 14, 4:27 PM EDTSpecial Weather StatementCTPPotter63 min

Nearby

Special Weather Statements in Pennsylvania, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.